Treatment of heparin-induced thrombocytopenia

William E. Dager, Richard H White

Research output: Contribution to journalArticle

48 Scopus citations

Abstract

OBJECTIVE: To describe heparin-induced thrombocytopenia (HIT or HIT-2), an immune-mediated adverse reaction to heparin or lowmolecular-weight heparin. Available treatment options and considerations in developing a therapy approach are discussed. DATA SOURCES: A search of the National Library of Medicine (1992-June 2001) was done to identify pertinent literature. Additional references were reviewed from selected articles. STUDY SELECTION: Articles related to laboratory recognition and treatment options of HIT, including the use of agents in selected clinical conditions, were reviewed and included. CONCLUSIONS: HIT is a rare but potentially severe adverse reaction to heparin that was, until recently, poorly understood and had limited treatment options. Recent advances describing the recognition and clinical manifestations of immune-mediated HIT, including recently available antithrombotic treatment options, have dramatically changed outcomes for patients having this syndrome.

Original languageEnglish (US)
Pages (from-to)489-503
Number of pages15
JournalAnnals of Pharmacotherapy
Volume36
Issue number3
StatePublished - 2002

Keywords

  • Antithrombins
  • Argatroban
  • Bivalirudin
  • Danaparoid
  • Fondaparinux
  • Heparin-induced thrombocytopenia
  • Lepirudin
  • Melagatran

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Treatment of heparin-induced thrombocytopenia'. Together they form a unique fingerprint.

  • Cite this